TITLE

The diffeomorphism group of a K3 surface and Nielsen realization

PUB. DATE
June 2009
SOURCE
Journal of the London Mathematical Society;Jun2009, Vol. 79 Issue 3, p701
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
The Nielsen realization problem asks when the group homomorphism Diff (M) → π0 Diff (M) admits a section. For M, a closed surface, Kerckhoff proved that a section exists over any finite subgroup, but Morita proved that, if the genus is large enough, then no section exists over the entire mapping class group. We prove the first nonexistence theorem of this type in dimension 4: if M is a smooth, closed-oriented 4-manifold that contains a K3 surface as a connected summand, then no section exists over the whole of the mapping class group. This is done by showing that certain obstructions lying in the rational cohomology of Bπ0 Diff (M) are nonzero. We detect these classes by showing that they are nonzero when pulled back to the moduli space of Einstein metrics on a K3 surface.
ACCESSION #
39988783

 

Related Articles

  • Finite index subgroups of mapping class groups. Berrick, A. J.; Gebhardt, V.; Paris, L. // Proceedings of the London Mathematical Society;Mar2014, Vol. 108 Issue 3, p575 

    Let g≥3 and n≥0, and let ℳg, n be the mapping class group of a surface of genus g with n boundary components. We prove that ℳg, n contains a unique subgroup of index 2g−1(2g−1) up to conjugation, a unique subgroup of index 2g−1(2g+1) up to conjugation,...

  • Note on spun normal surfaces in 1-efficient ideal triangulations. KANG, Ensil; RUBINSTEIN, Joachim Hyam // Proceedings of the Japan Academy, Series A: Mathematical Science;Oct2015, Vol. 91 Issue 8, p118 

    This is an announcement of the results in the paper [4] which is one of the series of papers dealing with the existence of spun normal surfaces in 3-manifolds with ideal triangulations. We give short comments for proofs of the results without details.

  • Codimension one generic homoclinic classes with interior. Potrie, Rafael; Sambarino, Martin // Bulletin of the Brazilian Mathematical Society;Mar2010, Vol. 41 Issue 1, p125 

    The article focuses on the C1-generic diffeomorphisms of the homoclinic class which features interior codimension one dominated splitting. It states that it is not recognized if the non-wandering set of generic diffeomorphism could show nonempty interior and not co-occur with the entire...

  • Sasakian Nilmanifolds. Cappelletti-Montano, Beniamino; De Nicola, Antonio; Carlos Marrero, Juan; Yudin, Ivan // IMRN: International Mathematics Research Notices;2015, Vol. 2015 Issue 15, p6648 

    We prove that a compact nilmanifold admits a Sasakian structure if and only if it is a compact quotient of the generalized Heisenberg group of odd dimension by a cocompact discrete subgroup.

  • Large and small group homology. Brunnbauer, Michael; Hanke, Bernhard // Journal of Topology;Apr2010, Vol. 3 Issue 2, p463 

    For several instances of metric largeness like enlargeability or having hyperspherical universal covers, we construct non-large vector subspaces in the rational homology of finitely generated groups. The functorial properties of this construction imply that the corresponding largeness properties...

  • Simply connected asymmetric manifolds. Kreck, Matthias // Journal of Topology;Apr2009, Vol. 2 Issue 2, p249 

    In this paper, we give the first examples of smooth simply connected asymmetric closed manifolds. V. Puppe has shown that there are examples of simply connected 6-manifolds on which there is no orientation-preserving nontrivial group action of a finite group. We show that all of them are...

  • Non-realizability and ending laminations: Proof of the density conjecture. Namazi, Hossein; Souto, Juan // Acta Mathematica;Dec2012, Vol. 209 Issue 2, p323 

    We give a complete proof of the Bers-Sullivan-Thurston density conjecture. In the light of the ending lamination theorem, it suffices to prove that any collection of possible ending invariants is realized by some algebraic limit of geometrically finite hyperbolic manifolds. The ending invariants...

  • A combination theorem for convex hyperbolic manifolds, with applications to surfaces in 3-manifolds. Baker, Mark; Cooper, Daryl // Journal of Topology;Jul2008, Vol. 1 Issue 3, p603 

    We prove the convex combination theorem for hyperbolic n-manifolds. Applications are given both in high dimensions and in three dimensions. One consequence is that given two geometrically finite subgroups of a discrete group of isometries of hyperbolic n-space, satisfying a natural condition on...

  • Orbifold Aspects of the Longo-Rehren Subfactors. Sato, Nobuya // Communications in Mathematical Physics;Jul2005, Vol. 257 Issue 1, p151 

    In this article, we will prove that the subsectors ofa-induced sectors forform a modular category, whereis the crossed product of an infinite factorMby the group dual G of a finite groupGacting onM. In fact, we will prove that it is equivalent to Müger’s crossed product. By using this...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics